Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 39, NWS Kansas City, MO

April 22, 2008Bates County, Cass County, Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 22, 2008, 4:09 AM CDT for Bates County, Cass County, Henry County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2008, 4:09 AM CDT (09:09 UTC)
Expired
Apr 22, 2008, 4:45 AM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Bates County, MO, Cass County, MO, Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 35 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 220909
SVREAX
MOC013-037-083-220945-
/O.NEW.KEAX.SV.W.0039.080422T0909Z-080422T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
409 AM CDT TUE APR 22 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BATES COUNTY IN WEST CENTRAL MISSOURI
  SOUTHEASTERN CASS COUNTY IN WEST CENTRAL MISSOURI
  NORTHWESTERN HENRY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 445 AM CDT

* AT 404 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ARCHIE...OR 7 MILES SOUTHWEST OF GARDEN
  CITY...AND MOVING EAST AT 34 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARDEN CITY BY 415 AM CDT.
  CREIGHTON BY 425 AM CDT.
  URICH BY 435 AM CDT.

THE TOWNS OF BLAIRSTOWN AND HARTWELL ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3845 9440 3862 9430 3860 9412 3856 9412
      3857 9388 3855 9376 3832 9394
TIME...MOT...LOC 0909Z 279DEG 30KT 3851 9426

$$

MAS
2 follow-up statements
000 
WWUS53 KEAX 220928
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
428 AM CDT TUE APR 22 2008

MOC013-037-083-220945-
/O.CON.KEAX.SV.W.0039.000000T0000Z-080422T0945Z/
BATES MO-HENRY MO-CASS MO-
428 AM CDT TUE APR 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CASS...NORTHWESTERN HENRY AND NORTHEASTERN BATES COUNTIES UNTIL 445
AM CDT...

AT 424 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR CREIGHTON...OR 7 MILES SOUTHEAST
OF GARDEN CITY...MOVING EAST AT 34 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  URICH BY 435 AM CDT.

THE TOWNS OF BLAIRSTOWN AND HARTWELL ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3841 9423 3849 9420 3856 9412 3857 9391
      3856 9390 3857 9386 3855 9376 3832 9394
TIME...MOT...LOC 0928Z 279DEG 30KT 3848 9406

$$

MAS
000 
WWUS53 KEAX 220943
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
443 AM CDT TUE APR 22 2008

MOC013-037-083-220953-
/O.EXP.KEAX.SV.W.0039.000000T0000Z-080422T0945Z/
BATES MO-HENRY MO-CASS MO-
443 AM CDT TUE APR 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASS...
NORTHWESTERN HENRY AND NORTHEASTERN BATES COUNTIES WILL EXPIRE AT 445
AM CDT...

AT 438 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3841 9423 3849 9420 3856 9412 3857 9391
      3856 9390 3857 9386 3855 9376 3832 9394
TIME...MOT...LOC 0943Z 279DEG 30KT 3846 9390

$$

MAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 4:03 AM CDT, 6 minutes earlier.

Area forecast discussion, Apr 22, 4:03 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
403 AM CDT TUE APR 22 2008

.DISCUSSION...
BUSY MORNING SO WILL KEEP THIS SHORT.  CURRENT STORMS PRODUCING HAIL
WILL CONTINUE TO WORK TO THE EAST WITH A SLOW DECREASE IN INTENSITY
WITH MUCAPES DROPPING TO 1000 TO 1250 J/KG WITH LOW LEVEL JET
VEERING...AND SHORT WAVE TROUGH TAKING OFF TO THE NORTH ACROSS IOWA
LEAVING EFFECTIVE SHEARS 25 TO 30 KTS.  HEAVY RAINFALL FROM THIS
STORM PRESENTS SOME HYDRO CONCERNS AND WILL BE LOOKING AT EFFECTS ON
RIVERS IN WEST CENTRAL AND CENTRAL MISSOURI THIS MORNING.

COLD FRONT WILL BE EAST OF THE FORECAST AREA BY MIDDAY WITH SURFACE
HIGH PRESSURE BUILDING IN BEHIND BRINGING AN END TO THE RAIN. THE
HIGH PRESSURE WILL BE SLIDING TO THE EAST ACROSS THE FORECAST AREA
TONIGHT...AND QUICKLY EXIT OFF TO THE EAST ON WEDNESDAY WHICH WILL
ALLOW FOR A QUICK RETURN OF THE MOISTURE WHICH SHOULD NOT HAVE BEEN
SHUNTED TOO FAR TO THE SOUTH. WILL UP POPS SLIGHTLY IN SOUTHWEST
PORTIONS OF THE FORECAST AREA FOR WEDNESDAY AFTERNOON WITH THIS
RETURN FLOW AND WARM FRONT LIFTING NORTH.

WILL SEE AN INITIAL SHORT WAVE WEDNESDAY NIGHT IN THE SOUTHWEST FLOW
AS A BROAD TROUGH SETS UP ACROSS THE WESTERN PART OF THE COUNTRY.
THE FORECAST AREA WILL BE IN THE WARM SECTOR ON THURSDAY WITH THE
GULF MOISTURE STREAMING IN. THIS SHOULD LEAD TO ADDITIONAL SHOWER
AND THUNDERSTORM DEVELOPMENT ON THURSDAY. THEN AS A STRONGER WAVE
MOVES INTO THE PLAINS BY FRIDAY MORNING....THE ASSOCIATED SURFACE
COLD FRONT SHOULD BE PUSHING INTO THE CWFA WITH MORE SHOWERS AND
THUNDERSTORMS THURSDAY NIGHT AND INTO FRIDAY MORNING. FLOODING
CONCERNS WILL BE INCREASING...ESPECIALLY WITH THE SATURATED
CONDITIONS ALREADY EXISTING IN PORTIONS OF THE FORECAST AREA. WILL
HIGHLIGHT THIS CONCERN IN THE HAZARDOUS WEATHER OUTLOOK.

PC

&&

.AVIATION...

FOR THE 06Z TAFS...AS THE COLD FRONT PUSHES INTO MISSOURI AFT
MIDNIGHT EXPECT SCATTERED THUNDERSTORMS. WITH COOLER AIR ADVECTING
SE...THIS WILL AID IN BOUNDARY LAYER SATURATION WITH MVFR/IFR CIGS
DEVELOPING BTWN 06-10Z. SOLAR INSOLATION AND DRIER AIR FILTERING
SOUTHEAST WILL ALLOW FOR RAPID INCREASE IN CEILING HEIGHTS TUESDAY
MORNING.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Apr 21, 12:56 PM CDT, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT MON APR 21 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1256 PM CDT MON APR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL PUSH SLOWLY SOUTHEAST INTO NORTHWEST MISSOURI AND
NORTHEAST KANSAS THIS AFTERNOON AND THEN ACROSS THE REMAINDER OF THE OUTLOOK
AREA TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF THE
FRONT THIS EVENING...WITH ADDITIONAL DEVELOPMENT POSSIBLE BEHIND THE
FRONT THROUGH THE EVENING AND OVERNIGHT HOURS. STRONG TO SOME SEVERE
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK
AREA...MAINLY SOUTHEAST OF A MOUND CITY MISSOURI TO GRANT CITY LINE
DURING THE EVENING AND OVERNIGHT HOURS TONIGHT. THE PRIMARY THREAT
WITH THE ANTICIPATED THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL PUSH SOUTH OF THE REGION ON TUESDAY BEFORE
STALLING JUST SOUTH OF MISSOURI AND LIFTING NORTHWARD AS A WARM FRONT
WEDNESDAY. THIS FRONT WILL RETURN THE THREAT OF THUNDERSTORMS TO THE
AREA WEDNESDAY NIGHT THROUGH FRIDAY. AT THIS TIME IT IS TOO EARLY TO
DETERMINE IF ANY OF THIS ACTIVITY COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THE EVENING AND TONIGHT.

DEROCHE

In the hours before

Local storm report, Apr 22, 3:04 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
304 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             2 NE LENEXA             38.98N 94.76W
04/22/2008  E0.88 INCH       JOHNSON            KS   TRAINED SPOTTER

&&

MAS
Special weather statement, Apr 22, 3:17 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
317 AM CDT TUE APR 22 2008

KSZ057-MOZ030-037-038-043-044-220845-
CASS-JACKSON-JOHNSON-LAFAYETTE-MIAMI-RAY-
317 AM CDT TUE APR 22 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN JACKSON...EASTERN MIAMI...
NORTHERN CASS...NORTHWESTERN JOHNSON...SOUTHERN RAY AND WESTERN
LAFAYETTE COUNTIES UNTIL 345 AM CDT...

AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEVASY TO OAK GROVE
TO LAKE LOTAWANA TO PECULIAR TO LOUISBURG...MOVING EAST AT 33 MPH.

THESE STORMS WILL BE NEAR...
  FREEMAN BY 325 AM CDT.
  HENRIETTA...WELLINGTON...PLEASANT HILL AND LONE JACK BY 330 AM CDT.
  ODESSA BY 335 AM CDT.
  MAYVIEW...LEXINGTON AND HARRISONVILLE BY 340 AM CDT.
  EAST LYNNE AND KINGSVILLE BY 345 AM CDT.

THE TOWNS OF TARSNEY LAKES...WEST LINE...NAPOLEON...FLEMING...BATES
CITY...CAMDEN...LAKE LAFAYETTE...STRASBURG...PITTSVILLE AND GUNN CITY
ARE ALSO IN THE PATH OF THESE STORMS.

NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

21
Local storm report, Apr 22, 3:20 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 AM     HAIL             BLUE SPRINGS            39.02N 94.28W
04/22/2008  E1.00 INCH       JACKSON            MO   PUBLIC

            MOSTLY PEA SIZE WITH A FEW QUARTER SIZE HAILSTONES.

&&

MAS
Local storm report, Apr 22, 3:21 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 AM     HAIL             6 N LEES SUMMIT         39.00N 94.38W
04/22/2008  E1.00 INCH       JACKSON            MO   NWS EMPLOYEE

&&

HMORGAN
Local storm report, Apr 22, 3:30 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 AM     HAIL             CLEVELAND               38.68N 94.60W
04/22/2008  E1.00 INCH       CASS               MO   LAW ENFORCEMENT

&&

GAMIS
Special weather statement, Apr 22, 4:03 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
403 AM CDT TUE APR 22 2008

MOZ044-220930-
JOHNSON-
403 AM CDT TUE APR 22 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN JOHNSON COUNTY UNTIL 430 AM
CDT...

AT 359 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLDEN...MOVING EAST AT 32 MPH.

THIS STORM WILL BE NEAR...
  WARRENSBURG BY 420 AM CDT.
  7 MILES NORTH OF LEETON BY 425 AM CDT.
  6 MILES SOUTHWEST OF WHITEMAN AIR FORCE BASE AND 8 MILES SOUTHWEST
  OF KNOB NOSTER BY 430 AM CDT.

THE TOWN OF CENTERVIEW IS ALSO IN THE PATH OF THIS STORM.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

MAS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 12:21 AM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte39 min
Apr 22, 1:01 AM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte29 min
Apr 22, 1:31 AM CDTSevere Thunderstorm WarningEAXClay, Jackson, Lafayette, Ray29 min
Apr 22, 2:02 AM CDTSevere Thunderstorm WarningEAXAndrew, Holt28 min
Apr 22, 2:24 AM CDTSevere Thunderstorm WarningEAXLafayette, Ray36 min
Apr 22, 2:27 AM CDTSevere Thunderstorm WarningEAXAndrew, Nodaway33 min
Apr 22, 2:52 AM CDTSevere Thunderstorm WarningEAXJackson23 min
Apr 22, 3:22 AM CDTSevere Thunderstorm WarningEAXCass23 min
Apr 22, 3:41 AM CDTSevere Thunderstorm WarningEAXCass, Johnson34 min
Apr 22, 5:09 AM CDTAreal Flood AdvisoryEAXHenry6 hr
Apr 22, 8:34 AM CDTRiver Flood WarningEAXCass, Henry, Johnson21 hr
Apr 22, 12:27 PM CDTRiver Flood WarningEAXBates, Cass, Henry3 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.